Alert archive / Texas / Coastal Flood Statements in 2016
Coastal Flood Statement 9, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Dec 2, 2016, 1:35 PM CST for Kenedy County, Texas. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2016, 1:35 PM CST (19:35 UTC)
- Expired
- Dec 3, 2016, 12:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Brownsville, TX
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WHUS44 KBRO 021935 CFWBRO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 135 PM CST FRI DEC 2 2016 ...TIDES ARE RUNNING ABOVE PREDICTED... .DUE TO AN EAST SWELL...TIDES WILL RUN ABOVE PREDICTED. TXZ251-256-257-030600- /O.NEW.KBRO.CF.S.0009.161202T1935Z-161203T0600Z/ KENEDY-COASTAL WILLACY-COASTAL CAMERON- 135 PM CST FRI DEC 2 2016 ...SEA WATER WILL RUN UP THE BEACH... * COASTAL FLOODING...SEA WATER WILL RUN UP THE BEACH THIS EVENING...AND MAY REACH OR OVERWASH INTO THE DUNES AT SOME LOCATIONS. TIDAL MEASUREMENTS ARE RUNNING ABOUT ONE FOOT ABOVE PREDICTED. * TIMING...THE NEXT HIGH TIDE WILL BE AT 7 27 PM. * IMPACTS...WATER WILL COVER PART OF THE BEACH. UMBRELLAS AND TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. RIP CURRENTS AND HIGH SURF WILL MAKE SWIMMING DIFFICULT FOR ALL BUT THE MOST EXPERIENCED SURFERS. * RIP CURRENTS...THE COMBINATION OF LARGER WAVES AND LONG PERIOD EASTERLY SWELL WILL MAINTAIN AN ELEVATED RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... POOR TO AVERAGE SWIMMERS SHOULD REMAIN IN WATER AT KNEE DEEP OR LESS. BEACH WALKERS SHOULD REMAIN ALERT TO FAST RUN UP WHICH CAN KNOCK SOME PEOPLE OFF THEIR FEET. VEHICLES...EXCEPT FOR THOSE WITH FOUR WHEEL DRIVE AND HIGH WHEEL BASES...WILL BE DIFFICULT TO DRIVE ON THE BEACH. UMBRELLAS... BEACH CHAIRS...TRASH CANS...AND OTHER ITEMS SHOULD REMAIN STOWED BEHIND THE DUNES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Dec 2, 11:18 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 2, 11:18 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service BROWNSVILLE TX 1118 AM CST Fri Dec 2 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...A synoptically driven southeast flow will sustain low level moisture advection into the CWA...saturating a portion of the column. Southwest flow aloft into a weak ridge will tend to provide subsidence and capping. A cut off low is well to the west. Under this scenario, MVFR ceilings now in place will continue, with a period of IFR possible this evening and into tonight as winds decrease slightly. && .PREV DISCUSSION... /issued 600 AM CST Fri Dec 2 2016/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...Several challenges in the aviation forecast today. Light showers have already developed in the vicinity of the Rio Grande Valley airports, per current radar imagery. Ceilings have been variable the past few hours but generally are being pulled down to MVFR in these showers but around 5kft. otherwise. Shower/rain coverage should taper off some after noontime for the mid-Lower RGV as a warm front lifts northward away from the area. Thunderstorms are not out of the question this afternoon but areal coverage expected to be too sparse to include in TAF's. SE winds will pick up to breezy levels with MVFR ceilings persisting through the afternoon at BRO...but possibly lifting to VFR for a few hours later this afternoon at HRL and MFE. Continued moist SE flow beneath a low-level inversion should return MVFR ceilings to the terminals this evening through the overnight, possibly dipping to IFR late tonight at MFE. PREV DISCUSSION... /issued 424 AM CST Fri Dec 2 2016/ SHORT TERM (Today through Saturday): A warm front will lift northward through the CWA this morning, then become more-or-less stationary just north of the area through Saturday. Southwesterly flow aloft will be maintained as an upper-level trough, currently dropping into the Desert Southwest, dips further southward and cuts off over Sonora state in Mexico. Southeasterly winds at the surface will continue to pump in Gulf moisture at low levels with dewpoints in the mid-Lower RGV rising into the low 70s today. So the atmosphere will be moisture-rich, especially today, with precipitable water values running in the 1.6-2.0" range, or in the upper 10% of climatology. Upshot is that scattered to numerous showers and thunderstorms are on tap for today, with activity becoming more isolated to scattered (especially south) on Saturday. In spite of all this, generally modest rainfall amounts are expected, with WPC progs indicating a few tenths of an inch accumulation for most locations, though more is certainly possible where heavier downpours occur. Limiting factor seems to be lift/dynamics. Once the warm front progresses northward today, best isentropic lift will be north of the CWA. Although the entire area will remain in the warm sector, the core of the upper low will still be far to the west, and no areas of enhanced jet dynamics are evident. Storm Prediction Center has placed much of the area...except for Cameron, SE Hidalgo, and most of Willacy counties...into a Marginal Risk for severe thunderstorms today. All things considered, this seems reasonable. Fast mid-level flow will yield 0-6km bulk shear values of 35-45 knots this afternoon and evening as CAPE values reach 1000-1500 J/kg per BUFKIT forecast soundings. Low-level warm advection will form a cap, however, so widespread severe storms are not expected. Primary threats from any strong/severe storms would seem to be wind and marginally severe hail. Although low probability, a tornado cannot be ruled out due to good directional shear with helicity values in the 150-200 m^2/s^2 range. May need to monitor this if any storms moving off the higher terrain in Mexico can become surface-based over northwestern part of the CWA this evening. Storm motion will be fairly rapid at 30-40 knots from southwest to northeast. Not a great deal of change for Saturday, though PoP's are lower, especially south, as the warm frontal dynamics nudge even a bit further north. Warm and humid conditions, with highs in the low-mid 80s and scattered showers and thunderstorms, will be the rule. LONG TERM (Saturday Night through Thursday): With the models still remaining consistent in the development and cutting off of H5 low into northwest Mexico, same forecast puzzle remains for Deep South Texas in the long term forecast: when will the H5 low eject, and what path will it take, when will the surface cyclogenesis commence, which path will it take when it ejects, and when will the wraparound cold front sweep through the region? Models have come together considerably in the past 36 hours, focusing the precipitation on the Saturday Evening through Sunday time periods. With deep moisture in the parcel and strong jet dynamics, have no trouble with likely pops with embedded thunder all of Sunday into Sunday evening. Once the surface low departs to the northeast Monday morning, the northwest flow sfc and aloft will draw drier air quickly into the region. Any leftover rainfall should be complete by noon, with quickly decreasing cloud cover through the remainder of the day. The high pressure behind the front moves to the east quickly, so that by Tuesday, weak onshore flow is already returning. This will be short-lived, as the next rush of cold air is noted in all models. Unfortunately, the models are again differing from timing issues, with the final arrival of this front ranging from Wednesday afternoon to Thursday Morning. Have gone with a middle ground between models, depicting a frontal passage Wednesday evening. This will mean cold lows for dawn Thursday, with minimal diurnal temperature increases for the day Thursday struggling to reach 60 degrees. MARINE: Now through Saturday: Latest conditions at Buoy 020 as of 250am CST show winds ESE at 16G20 knots with seas about 6 ft. Small Craft Exercise Caution Conditions have been maintained for the Gulf Waters 20-60nm out. These moderate to fresh SE winds will continue today and strengthen a bit more on Saturday, as the pressure gradient tightens in response to a surface low approaching from the west. Seas are expected to build to near 7 ft. over the Gulf waters by Saturday morning, so Small Craft Advisories may be required. Winds may also increase to SCA levels over the Laguna Madre in the afternoon. Saturday night through Tuesday: Agitated marine conditions are forecast the latter half of the weekend, with low pressure developing along the immediate coast. Saturday night into Sunday, the surface trough will be lurking inland, keeping marine winds from the southeast around 15 knots, with seas generally running 6 to 7 feet. Around midnight Monday, the surface low will be deepening just off the coastline, and sweeping off to the northeast. This will bring brisk northwest winds of 15 to 20 knots by sunrise Monday, continuing through the afternoon. This will continue to produce swells around 6 feet for the Gulf waters, with a likely shortening of the period as the northwest Gulf experiences some significant churn. High pressure quickly moves into the northwest gulf Monday night, with much lighter winds and seas relaxing to 2 to 3 feet during the day Tuesday. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/60
Hazardous weather outlook, Dec 2, 5:02 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 502 AM CST FRI DEC 2 2016 TXZ248>257-022300- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 502 AM CST FRI DEC 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. PRIMARY THREATS ARE WIND GUSTS TO 60 MILES PER HOUR AND HAIL UP TO THE SIZE OF QUARTERS. THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH AT LEAST MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. GMZ130-132-135-150-155-170-175-022300- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 502 AM CST FRI DEC 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES MAY BE REQUIRED PERIODICALLY FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. 53
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 1:45 PM CST | Small Craft Advisory | BRO | 8 hr |
Nearby
Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.